Alert archive / Pennsylvania / Freeze Warnings in 2012

Freeze Warning 3, NWS Pittsburgh, PA

April 2, 201210 counties in Pennsylvania

NWS Pittsburgh, PA issued this freeze warning at Apr 2, 2012, 3:28 PM EDT for 10 counties in Pennsylvania. It took effect at Apr 3, 2012, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2012, 3:28 PM EDT (19:28 UTC)
In effect from
Apr 3, 2012, 2:00 AM EDT
Expired
Apr 3, 2012, 7:58 AM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WWUS71 KPBZ 021928
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT MON APR 2 2012

...FREEZE WARNING IN EFFECT FOR TUESDAY MORNING...

.TEMPERATURES ARE FORECAST TO FALL BELOW FREEZING FOR SEVERAL
HOURS EARLY ON TUESDAY MORNING.

MDZ001-PAZ007>009-013>016-022-023-074-076-WVZ023-041-030530-
/O.NEW.KPBZ.FZ.W.0003.120403T0600Z-120403T1200Z/
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...
BUTLER...ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...LIGONIER...DONEGAL...NEW FLORENCE...
ACME...CHAMPION...NORMALVILLE...FARMINGTON...OHIOPYLE...
MARKLEYSBURG...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
328 PM EDT MON APR 2 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY. 

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...DURING THE PRE-DAWN HOURS TUESDAY MORNING.

* IMPACTS...UNPROTECTED OUTDOOR PLANTS WILL LIKELY BE DAMAGED OR 
  KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
031 
WWUS71 KPBZ 030150
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 PM EDT MON APR 2 2012

...FREEZE WARNING IN EFFECT FOR TUESDAY MORNING...

.TEMPERATURES ARE FORECAST TO FALL BELOW FREEZING FOR SEVERAL
HOURS EARLY ON TUESDAY MORNING.

MDZ001-PAZ007>009-013>016-022-023-074-076-WVZ023-041-031200-
/O.CON.KPBZ.FZ.W.0003.120403T0600Z-120403T1200Z/
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...
BUTLER...ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...LIGONIER...DONEGAL...NEW FLORENCE...
ACME...CHAMPION...NORMALVILLE...FARMINGTON...OHIOPYLE...
MARKLEYSBURG...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
950 PM EDT MON APR 2 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...IN THE 20S TO LOWER 30S.

* TIMING...DURING THE PRE-DAWN HOURS TUESDAY MORNING.

* IMPACTS...UNPROTECTED OUTDOOR PLANTS WILL LIKELY BE DAMAGED OR 
  KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
644 
WWUS71 KPBZ 030755
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 AM EDT TUE APR 3 2012

...FREEZE WARNING IN EFFECT FOR THIS MORNING...

.TEMPERATURES ARE FORECAST TO FALL BELOW FREEZING FOR SEVERAL
HOURS EARLY THIS MORNING.

MDZ001-PAZ007>009-013>016-022-023-074-076-WVZ023-041-031200-
/O.CON.KPBZ.FZ.W.0003.000000T0000Z-120403T1200Z/
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...
BUTLER...ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...LIGONIER...DONEGAL...NEW FLORENCE...
ACME...CHAMPION...NORMALVILLE...FARMINGTON...OHIOPYLE...
MARKLEYSBURG...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
355 AM EDT TUE APR 3 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* IMPACTS...UNPROTECTED OUTDOOR PLANTS WILL LIKELY BE DAMAGED OR
  KILLED IF PRECAUTIONS WERE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS MAY KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
441 
WWUS71 KPBZ 031158
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 AM EDT TUE APR 3 2012

MDZ001-PAZ007>009-013>016-022-023-074-076-WVZ023-041-031300-
/O.CAN.KPBZ.FZ.W.0003.000000T0000Z-120403T1200Z/
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...
BUTLER...ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...LIGONIER...DONEGAL...NEW FLORENCE...
ACME...CHAMPION...NORMALVILLE...FARMINGTON...OHIOPYLE...
MARKLEYSBURG...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
758 AM EDT TUE APR 3 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS DISCONTINUED THE
FREEZE WARNING.

THE NATIONAL WEATHER SERVICE EXPECTS ANY REMAINING SUBFREEZING
TEMPERATURES AND PATCHES OF FROST TO BE GONE BEFORE 9 AM. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this freeze warning went out at Apr 2, 1:58 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 2, 1:58 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT MON APR 2 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN FROM THE NORTH TODAY AND DROP
TEMPERATURES NEAR FREEZING TONIGHT ACROSS PORTIONS OF THE AREA. A
FRONTAL BOUNDARY WILL APPROACH FROM THE SOUTHWEST TOMORROW, BRINGING
WARMER TEMPERATURES WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS
TOMORROW NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
18Z ENHANCED SHORT TERM FORECAST UPDATE HAS BEEN ISSUED TO CLEAR
OUT THE SKY GRIDS THROUGH THE PRE-DAWN HOURS ON TUESDAY.

THE LATEST RUC 300MB ANALYSIS INDICATES RIDGING AND WEAK
WINDS ALOFT BEGINNING TO BUILD INTO THE OHIO VALLEY FROM THE WEST AS A
140KT JET SLIDES EAST OF THE AREA INTO THE NORTHEAST. A SWATH OF
DRY AIR IS EVIDENT SLIDING SOUTHEASTWARD ACROSS WESTERN PA. AT
THE SURFACE, A 1025MB HIGH IS CENTERED OVER THE HUDSON BAY WITH
HIGH PRESSURE EXTENDING SOUTHEASTWARD INTO THE GREAT LAKES.

TODAY AND TONIGHT...THERE IS OPERATIONAL MODEL AGREEMENT THAT THE
RIDGE WILL EDGE EASTWARD AND BECOME CENTERED OVER THE GREAT LAKES. A
NORTHWESTERLY FLOW ALOFT WILL ALLOW FOR HIGH PRESSURE TO SLIDE
FURTHER SOUTHWARD INTO THE UPPER OHIO VALLEY, BECOMING CENTERED
NORTHEAST OF PITTSBURGH BY 12Z TUESDAY. THUS, CLEAR SKIES CAN BE
EXPECTED THROUGH THIS PERIOD.

TEMPS ARE IN LINE WITH THE PREVIOUS FORECAST, SO FORECAST HIGHS
CONTINUE TO BE A FEW DEGREES WARMER THAN A MAV/MET BLEND AND
SEASONAL NORMS. THE BEST RADIATIONAL COOLING TONIGHT WILL OCCUR
CLOSEST TO THE SURFACE HIGH, WHICH WILL BE NORTHEAST OF PITTSBURGH.
CURRENTLY, THE MOST CONFIDENCE IN A FREEZE IS ALONG THE I-80 CORRIDOR.
PATCHY FROST IS FORECAST FOR AREAS NORTHEAST OF PITTSBURGH AND
ACROSS THE EASTERN RIDGES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
HAVE MAINTAINED A FORECAST OF CHANCE SHOWERS AND THUNDERSTORMS IN
THE WARM ADVECTION REGIME OF THE AFOREMENTIONED LOW PRESSURE SYSTEM
ON TUESDAY AFTERNOON AND WITH THE COLD FRONT ON TUESDAY NIGHT.

HIGH PRESSURE WILL FOLLOW WITH DRY AND COOLER CONDITIONS WEDNESDAY.

THE SHORT TERM TEMPERATURE FORECAST WAS COMPLETED USING A BLEND
OF GUIDANCE AND FEATURES READINGS FROM 5 TO 10 DEGREES ABOVE
NORMAL TUESDAY...AND NEAR NORMAL FOR WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DRY WEATHER SHOULD PREVAIL ACROSS THE UPPER OHIO VALLEY REGION INTO
THE WEEKEND AS A LARGE AREA OF HIGH PRESSURE SLIDES SOUTHEAST ACROSS
THE GREAT LAKES.

A SLOW MOVING LOW PRESSURE SYSTEM WILL TRACK EASTWARD FROM THE LOWER
MS VALLEY TO OFF SOUTHEAST COAST LATE IN THE WEEK. THE BULK OF
ASSOCIATED MOISTURE IS PROGGED TO REMAIN SOUTH OF THE FORECAST AREA.

HPC GUIDANCE SHOWS THE NEXT COLD FRONT APPROACHING FROM THE WEST
WITH A CHANCE OF SHOWERS LATE SUNDAY.

TEMPERATURES ARE FORECAST TO BE NEAR NORMAL THROUGH FRIDAY...THEN
WARMING TO AROUND 10 DEGREES ABOVE NORMAL DURING THE WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
PER RECENT SURFACE AND SATELLITE DATA, EXPECT NO MORE THAN FEW VFR
CUMULUS THIS AFTERNOON, THEN NO MORE THAN FEW CIRRUS TONIGHT.

SURFACE WINDS WILL BE FROM THE NORTH AND NORTHEAST NO MORE THAN  10
KTS THIS AFTERNOON, GOING LIGHT TONIGHT.

OUTLOOK...TUESDAY THROUGH SATURDAY...
RESTRICTIONS POSSIBLE TUESDAY LATE AFTERNOON AND NIGHT WITH
SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS. OTHERWISE VFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 2, 11:24 AM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1124 AM EDT MON APR 2 2012

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-022-031530-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-
1124 AM EDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ007>009-013>016-022-023-074-076-WVZ023-041-031530-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
ARMSTRONG-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1124 AM EDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH PRESSURE BUILDING IN FROM THE NORTH WILL ALLOW FOR
TEMPERATURES TO DROP NEAR FREEZING WITH AREAS OF FROST
DEVELOPING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Pennsylvania, 2012Freeze Warnings in West Virginia, 2012Freeze Warnings in Maryland, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.